Psycho-Babble Medication Thread 1071805

Shown: posts 1 to 13 of 13. This is the beginning of the thread.

 

what causes LEAST weight gain???

Posted by iowamoo on October 3, 2014, at 19:28:13

For mood disorders or bipolar what is the med that causes the LEAST weight gain? I need some suggestions that wont cause weight gain at a low dose for bipolar 2 and or a mood disorder?

 

Re: what causes LEAST weight gain???

Posted by Christ_empowered on October 3, 2014, at 22:08:57

In reply to what causes LEAST weight gain???, posted by iowamoo on October 3, 2014, at 19:28:13

I'd take Trileptal and/or Lamictal. I have Bipolar I of the more severe variety. I take a high/normal dose of trileptal (1200mgs/day in 2 equal doses, AM and PM) and a low-ish dose Lamictal (100mgs day, AM), plus 30 Abilify (high dose for most people).

Anyway, Trileptal can simmer down agitation and anger issues. They started using it in mood problems because epileptics who were taking it had better moods and less anxiety.

Good luck!

 

Re: what causes LEAST weight gain???

Posted by Lamdage22 on October 4, 2014, at 2:44:29

In reply to Re: what causes LEAST weight gain???, posted by Christ_empowered on October 3, 2014, at 22:08:57

Or you could mix a med that has weight gain with Metformin.

I agree on the trileptal though

 

Re: what causes LEAST weight gain??? Christ_empowered

Posted by Phillipa on October 4, 2014, at 9:08:21

In reply to Re: what causes LEAST weight gain???, posted by Christ_empowered on October 3, 2014, at 22:08:57

I didn't know this about trileptal is this why one doc gave me 150mg to take with benzos and the low dose ad's to help boost ad's at the time she said? Phillipa

 

Re: what causes LEAST weight gain???

Posted by herpills on October 4, 2014, at 12:06:31

In reply to what causes LEAST weight gain???, posted by iowamoo on October 3, 2014, at 19:28:13

> For mood disorders or bipolar what is the med that causes the LEAST weight gain? I need some suggestions that wont cause weight gain at a low dose for bipolar 2 and or a mood disorder?

Lamictal

 

Re: what causes LEAST weight gain??? iowamoo

Posted by Tomatheus on October 4, 2014, at 16:48:12

In reply to what causes LEAST weight gain???, posted by iowamoo on October 3, 2014, at 19:28:13

Iowamoo,

One medication for mood disorders that comes to mind that seems to have a low likelihood of being associated with weight gain is the antidepressant Wellbutrin (bupropion). I didn't gain or lose any weight when I took Wellbutrin, but I can say that when I took Wellbutrin alone that I had a noticeably smaller appetite than I did before I started the medication. To the extent that Wellbutrin might reduce your appetite as it did with mine, I think that the medication's likelihood of leading to weight gain would be small. Wellbutrin has actually even been studied as a medication to help with weight loss:

http://www.ncbi.nlm.nih.gov/pubmed/11557835

Considering that Wellbutrin is an antidepressant, it may conceivably contribute to or worsen (hypo)manic symptoms in individuals with bipolar disorder, so I think that most doctors would probably prescribe Wellbutrin with a mood stabilizer for bipolar disorder if they would prescribe it at all. However, given the fact that Wellbutrin is used for mood disorders and that the medication is not likely to lead to weight gain (and may even help with weight loss), I thought that I would mention it.

Tomatheus

 

Re: what causes LEAST weight gain???

Posted by iowamoo on October 4, 2014, at 17:47:51

In reply to Re: what causes LEAST weight gain??? iowamoo, posted by Tomatheus on October 4, 2014, at 16:48:12

Thank you all for the wonderful suggestions! An odd thing happened after writing this post. I had started metformin about a month or so ago because I am prediabetic. I on 2000 mgs a day 1000 a.m. and 1000 p.m. I had also started going to the YMCA but not very diligently but some was better then none. I had a body fat measurement done when I started and it was awful, my body fat was 41% very scary because I carry it fairly well. Anyway I asked her for a recheck about 6 weeks out and I had lost 4 pounds of body fat!!! Oh happy day! I really don't attribute it to exercise because I've done that many many times to no avail. What I do attribute it to is the metformin squishing my appetite! So I'm only on 25 mgs if seroquel for my mood disorder/bipolar 2, my Dr is not certain I'd the bipolar 2 but he's sure of the mood disorder because I lash out and throw things and break things out holes in the wall and all sorts of trouble I stir up just by thinking of things that her my goat and I can't let them go instead I have to go shoot off my big mouth till I get it all out then I slump down in shame and guilt and cry. Any thoughts what it is feel free to throw in your opinion, my daughter even said it's a control issue. So in light of the metformin helping with weight loss I see no need to change meds do you? I have a history of seizures so I have to be careful what I take. I took rispersal before with excellent results but got awful bloating and reflux so had to quit. I fought taking seroquel like the dickens because of the horrible things I heard of it. I feel so good on it but felt better on risperdal, at least Mr mind was quiet on risperdsl but just more in control on seroquel. Not sure where to go dose wise on it though because I feel good on this 25 mgs.

 

Re: what causes LEAST weight gain??? iowamoo

Posted by Tomatheus on October 4, 2014, at 18:48:35

In reply to Re: what causes LEAST weight gain???, posted by iowamoo on October 4, 2014, at 17:47:51

Iowamoo,

See below for my responses to different parts of your message...

> So in light of the metformin helping with weight loss I see no need to change meds do you?

Based on what you've written here, with it sounding like you're at least more or less satisfied with the effects that your medications are having, I wouldn't see the need to ask about any medication changes at this point. I would, of course, recommend that you continue to make your prescribing doctor aware of any significant mood-related events and/or any mood changes that you might experience as time goes by.

> I have a history of seizures so I have to be careful what I take.

In that case, you would probably want to avoid the Wellbutrin (bupropion) that I mentioned in my previous post. From what I've read, Wellbutrin raises the risk of experiencing seizures in a dose-dependent manner, and drugs.com states that individuals who've experienced seizures should not take the medication.

At any rate, the weight loss that you mentioned is certainly good news, and I hope that you'll keep getting good results from the medications that you're taking.

Tomatheus

 

Re: what causes LEAST weight gain??? iowamoo

Posted by baseball55 on October 4, 2014, at 19:09:26

In reply to Re: what causes LEAST weight gain???, posted by iowamoo on October 4, 2014, at 17:47:51

I don't know if "control" is the best word, as your daughter says. But I think "coping mechanisms" might be a useful way to think about it. Lashing out in anger, as you say you do, is something you can learn to change by developing better coping skills. CBT and DBT both stress learning ways to cope with strong emotions that are not destructive. Have you tried therapy? Not all issues are fully solved by medication.

 

Re: what causes LEAST weight gain???

Posted by iowamoo on October 4, 2014, at 20:37:41

In reply to Re: what causes LEAST weight gain??? iowamoo, posted by baseball55 on October 4, 2014, at 19:09:26

I have tried therapy and even diet without medications and still here I am on medications anyways, I think because I don't feel I have the control for lack of a better word to use the therapy because these things happen in such a quick moment that I can't atop it, its like faster then blinking an eye that i may throw a phone or dump water on my laptop because it would be a source of such frustration by acting up that NY getting rid I'd the source I can be in peace. If you ever want a great laptop go for the Dell 17 inch lol after everything I've done to that thing it still works!

 

Re: what causes LEAST weight gain???

Posted by iowamoo on October 6, 2014, at 9:18:20

In reply to Re: what causes LEAST weight gain???, posted by Christ_empowered on October 3, 2014, at 22:08:57

So I'm thinking of asking my Dr. To try trileptal as that is what I wanted to try anyways and he says it is not as effective for my mood disorder as seroquel would be. I'm having some high blood pressure issues and ear ringing that I did not have before so thinking the seroquel because I do not think met for min does them. I do have already tinnitus and wear hearing aides for the ringing but last 3 days the ringing so bad that the hearing aides do nothing. I will see what psych Dr says about it.

 

Re: what causes LEAST weight gain??? iowamoo

Posted by phidippus on October 20, 2014, at 19:14:55

In reply to what causes LEAST weight gain???, posted by iowamoo on October 3, 2014, at 19:28:13

What kind of med are you speaking about? Antipsychotic, mood stabilizer, antidepressant, etc...?

Eric

 

Re: what causes LEAST weight gain???

Posted by iowamoo on October 20, 2014, at 19:19:25

In reply to Re: what causes LEAST weight gain??? iowamoo, posted by phidippus on October 20, 2014, at 19:14:55

I gave up taking anything for now.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.